Flood, Cape May
- When
- July 4, 9:00 PM EST to 11:00 PM EST
- Where
- Cape May County, Villas
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Thunderstorms with torrential downpours dropped a Doppler Radar storm total estimate of around 3 inches of rain within a two hour period in a narrow band across Cape May County from Villas northeast through Sea Isle City. Poor drainage flooding occurred with up to three feet of water accumulating in low lying areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with torrential downpours dropped a Doppler Radar storm total estimate of around 3 inches of rain within a two hour period in a narrow band across Cape May County from Villas northeast through Sea Isle City. Poor drainage flooding occurred with up to three feet of water accumulating in low lying areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 12:50 PM EST, 8 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 150 PM EDT WED JUL 4 2001 DISC: UPPER LVL CYCLONIC FLOW WILL KEEP TEMPS BEARABLE FOR NEXT COUPLE OF DAYS BUT OCNLY BRING S/W S MOVING OVER THE REGION. FIRST ARRIVES ON THE SCENE THIS EVENING. EARLIER SHOWERS/TSTMS OFFSHORE XCPT SOME LINGERING HVY SHWRS OVER OCEAN/BURLINGTON COS NJ AND W/B MOVING OFFSHORE SHRTLY. CLDS THINNING OUT OVER CHESAPEAKE REGION INTO CENTRAL PA. CLD MOTION/UPPER LVL WINDS BRING SOME SUN TO PHL AREA AROUND 200 PM. QUESTION OF HOW UNSTABLE ATMOS BECOMES IN ADVANCE OF DEVELOPING LEE SIDE TROUGHING AND UPPER LVL S/W. REGARDLESS OF INTENSITY... SHOWERS WITH PSBLY TSHWRS W/B DEVELOPING LATER THIS AFTERNOON AND MAKING WAY TO ERN AREAS DURING THE PRIME PYROTECHNIC WINDOW SO W/B ISSUING STATEMENTS IF NECESSARY WITH A TIMING LINE IF SVR TSTMS/HEAVY RAIN DEVELOPS. A CONCERN THIS EVENING WILL ALSO BE THE POTENTIAL FOR HEAVY RAIN. K VALUES CLOSE TO 40 WITH PWS IN EXCESS OF 2 SOME AREAS. GIVEN STATE OF THE ATMOSPHERE THINK THAT A 4 RAIN IN ISOLATED AREAS CERTAINLY NOT OUT OF THE QUESTION. WILL INCLUDE THAT LIKELYHOOD IN FOLLOWUP STATEMENT WHEN ZONES ARE READY. THU BEGINS SUNNY WITH SOME INSTABILITY SHOWERS DEVELOPING IN THE SRN END OF CFA DURING THE AFTERNOON. ONLY PUTTING 30/40 POP AT BEST. ENJOY THE 4TH... .PHI...NONE. SEE YA EBERWINE
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-050415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 411 PM EDT WED JUL 4 2001 ...SHOWERS AND THUNDERSTORMS DEVELOPING... AT 410 PM SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN A LINE FROM THE SUSQUEHANNA VALLEY TO NORTHERN VIRGINIA. A SMALL CLUSTER OF THUNDERSTORMS WAS LOCATED ALONG THE BURLINGTON/OCEAN COUNTY BORDER IN NEW JERSEY. THE STORMS IN NEW JERSEY WERE MOVING TO THE NORTHEAST AT ONLY 20 MPH SO THESE WILL BRING HEAVY RAIN FOR THE NEXT HOUR. UNLESS OTHER STORMS DEVELOP...THE LINE OF THUNDERSTORMS WILL MOVE INTO THE WESTERN PART OF BERKS COUNTY PENNSYLVANIA AROUND 5 PM...CECIL COUNTY MARYLAND BETWEEN 5 AND 530...AND THE PHILADELPHIA AREA BETWEEN 530 AND 6 PM. NOT ALL AREAS WILL EXPERIENCE SEVERE THUNDERSTORMS OR HEAVY RAIN BUT PINPOINTING WHERE THE STRONGEST STORMS WILL BE IS STILL UNCERTAIN AT THIS TIME SO WE ASK THAT YOU STAY TUNED TO NOAA WEATHER RADIO IN THE EVENT SEVERE THUNDERSTORM WATCHES...OR WARNINGS BECOME NECESSARY AND FOR STATEMENTS PINPOINTING THE AREAS OF HEAVIEST RAIN. FOR ADDITIONAL WEATHER INFORMATION,u CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. EBERWINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 PM EDT WED JUL 4 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM TRAPPE MD .88 INCH HAIL
07/04/01 TALBOT
JAQThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260213.